Management of Severe Beta-Blockers Toxicity with High Dose Insulin Euglycemic Therapy: A Case Report

Main Article Content

K. Hussein
A. Neill
S. Galvin

Abstract

Aims: Highlighting the efficacy of early initiation of high dose insulin therapy in Beta-blockers overdose over conventional therapy.

Presentation of Case: Authors describe the successful treatment of severe bisoprolol-induced cardiogenic shock in a 74-year-old man using high dose insulin euglycemic therapy. He received intravenous bolus of 1IU/kg of actarapid insulin followed by intravenous infusion of 0.5 IU/kg/hour. The patient hemodynamic parameters improved dramatically within few hours after starting the insulin therapy.

Discussion: Beta-blockers overdose can lead to significant morbidity and mortality due to the often-associated vasopressor-resistant shock. high dose insulin euglycemic therapy is a potential emerging therapy for beta-blockers toxicity with support in the literature from several animal studies, case reports and expert opinion.

Conclusion: High dose insulin euglycemic therapy is a safe and effective method in reversing the hemodynamic consequences induced by beta-blockers overdose and should be used early in the treatment.

Keywords:
Beta-blockers, cardiogenic shock, inotropes, insulin, case report.

Article Details

How to Cite
Hussein, K., Neill, A., & Galvin, S. (2020). Management of Severe Beta-Blockers Toxicity with High Dose Insulin Euglycemic Therapy: A Case Report. International Journal of Medical and Pharmaceutical Case Reports, 13(1), 24-28. https://doi.org/10.9734/ijmpcr/2020/v13i130113
Section
Case Report

References

Fermin Barrueto. Beta blocker poisoning. Up To Date; 2018.

Available:www.uptodate.com/contents/beta-blocker-poisoning

Accessed 01/12/2019.

Klein LJ, Visser FC. The effect of insulin on the heart: Part 1: Effects on metabolism and function. Neth Heart J. 2010 4:197-201.

Page C, Hacket LP, Isbister GK. The use of high-dose insulin-glucose euglycemia in beta-blocker overdose: A case report. J Med Toxicol. 2009;5:139–143.

Lyden AE, Cooper C, Park E. Beta-blocker overdose treated with extended duration high dose insulin therapy. J Pharmacol Clin Toxicol. 2014;2:1015.

Kerns W, Schroeder D, Williams C, Tomaszewski C, Raymond W. Insulin improves survival in a canine model of acute beta-blocker toxicity. Ann. Emerg. Med. 1997;29:748-757.

Krenz JR, Kaakeh Y. An overview of hyperinsulinemic‐euglycemic therapy in calcium channel blocker and β‐blocker overdose. Pharmacotherapy. 2018;38: 1130-1142.

Holger JS, Engebretsen KM, Fritzlar SJ, Patten LC, Harris CR, Flottemesch TJ. Insulin versus vasopressin and epinephrine to treat beta-blocker toxicity. Clin. Toxicol. 2007;45:396-401.

Cole JB, Arens AM, Laes JR, Klein LR, Bangh SA, Olives TD. High dose insulin for beta-blocker and calcium channel-blocker poisoning. Am J. Emerg Med. 2018;36: 1817-1824.

Devos J, Peeters A, Wittebole X, Hantson P. High-dose insulin therapy for neurogenic-stunned myocardium after stroke. BMJ Case Reports. 2012;2012: bcr2012006620.

Cole JB, Stellpflug SJ, Ellsworth H, et al. A blinded, randomized, controlled trial of three doses of high-dose insulin in poison-induced cardiogenic shock. Clin. Toxicol. 2013;51:201-207.